Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 285, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2006, 5:11 AM CDT for Greene County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2006, 5:11 AM CDT (10:11 UTC)
- Expired
- Aug 10, 2006, 5:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:33 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4385 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 101011 SVRDMX IAC073-101045- /O.NEW.KDMX.SV.W.0285.060810T1011Z-060810T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 511 AM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 545 AM CDT * AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF LAKE CITY TO COON RAPIDS...AND MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... JEFFERSON BY 520 AM CDT. THE TOWNS OF SCRANTON...CHURDAN...PATON...DANA...GRAND JUNCTION AND RIPPEY ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4221 9464 4186 9464 4186 9417 4221 9418 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 101025 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT THU AUG 10 2006 IAC073-101045- /O.CON.KDMX.SV.W.0285.000000T0000Z-060810T1045Z/ GREENE IA- 524 AM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE COUNTY UNTIL 545 AM CDT... AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF GOWRIE TO JEFFERSON TO 10 MILES EAST OF COON RAPIDS...MOVING EAST AT 45 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF GREENE COUNTY...INCLUDING THE TOWNS OF JEFFERSON...DANA...GRAND JUNCTION...PATON AND RIPPEY. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4221 9463 4186 9464 4186 9417 4221 9417 $$ MYERS
000 WWUS53 KDMX 101048 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 547 AM CDT THU AUG 10 2006 IAC073-101057- /O.EXP.KDMX.SV.W.0285.000000T0000Z-060810T1045Z/ GREENE IA- 547 AM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 545 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...OTHER STORMS WILL REMAIN IN THE COUNTY FOR ANOTHER HOUR OR SO. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4221 9463 4186 9464 4186 9417 4221 9417 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 10, 3:07 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT THU AUG 10 2006 .DISCUSSION... ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY 20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR. COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA. THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE SAT AND SUN. NO CHANGES DAYS 4-7. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Aug 9, 7:52 PM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT WED AUG 9 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 752 PM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND SOUTHERN PORTIONS OF THE AREA ON THURSDAY. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| Aug 10, 4:21 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 24 min |
| Aug 10, 4:22 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 44 min |
| Aug 10, 4:38 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 52 min |
| Aug 10, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 53 min |
| Aug 10, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 10, 5:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 36 min |
| Aug 10, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 10, 4:45 PM CDT | Tornado Warning | DMX | Calhoun, Hamilton, Webster | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.